Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Change in medication - depression returned

(4 Posts)
queribus Mon 26-Sep-11 18:44:43

Hello

I've been taking Citalopram since June for severe depression. I was feeling a lot better and starting to get a lot of things in order, but the medication made me very sleepy and I couldn't stop yawning.

This was causing me problems at work, so my GP changed my medication at the end of August to Fluoxetine (prozac). Since then I am increasingly feeling depressed, anxious and panicky.

I saw my GP last week and she advised me to give the prozac more time before changing again. However, over the weekend I've been feeling pretty grim and I've struggled to get out of bed today. Everything feels very bleak and hopeless and I feel worse now than before I started the original medication back in June. It's worse because I was feeling so much better (tiredness and yawning aside).

Should I ask to go back on Citalopram? Or should I ask to switch again - GP didn't say what the third option was?

Thanks

NanaNina Mon 26-Sep-11 22:03:42

It seems that citalopram suits you and prozac doesn't. I would have thought that it's the lesser of 2 evils - better to feel tired than feeling as grim as you are now? I know only too well the grimness of depression and I think it can only be understood by those of us unfortunate enough to suffer from this horrid illness.

I would tell your GP how awful you are feeling and ask to go back on citalopram - risking a third option might just muddle things up too much. Citalopram and Prozac are both SSRIs but as you probably know, what AD suits one person doesn't necessarily suit another.

The citalopram might take a while to get you back to where you were in June. You have been on Prozac for about 4 weeks? and I thought that they kicked in between 2 and 4 weeks so you could ask your GP how long she/he thought they would take to kick in. I honestly don't think GPs know an awful lot about mental health, especially the older GPs as the SSRIs were not even invented when they were doing their training. I understand that mental health is now given more coverage in GP training, and of course it does depend on the particular GP.

Really hoping that you can get through this really bad time and get back to where you were......sending warm wishes and lots of empathy.

queribus Tue 27-Sep-11 15:21:43

Thanks for replying. I'm going back to my GP tomorrow to try to sort this out. I really feel like I've given prozac a fair go, but it's really not suiting me at all, plus I'm getting awful 'sweats' with the medication too.

It took me years to get the point of asking for help and actually taking the medication in the first place, so I'm frustrated that I've taken a step backwards after feeling so much better.

Thanks again

NanaNina Tue 27-Sep-11 16:54:38

Let us know how you get on queribus. I'm afraid taking 2 steps forward and 1 step back is the nature of the beast where depression is concerned. I'm sure you will be able to move forward again and if intuitively you feel you would prefer to go back on to citalopram and put up with the tiredness, then don't let the GP talk you out of it. Most GPs at our surgery are good and prefer the doctor and patient to work together in partnership but not all are like this I know. Remember they get paid an awful lot for a job they have chosen to do and it is the taxpayers who pay. I'm only saying this because I think sometimes we can be intimidated by doctors and don't always say what we want to say. My mother thought doctors were God and I suppose I got the same idea, but I do now try to be assertive. They are only ordinary mortals. I think many people have the idea that GPs know far more than they actually do.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now